Kansas, 2002

Damaging Winds in Kansas, June 11, 2002

June 11, 2002 · NWS TOP · 4 events in 4 counties and zones

Thunderstorms developed over north central Kansas late in the afternoon of the 11th and moved southeast into east central Kansas during the evening. Some of the storms became severe and produced numerous reports of large hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed over north central Kansas late in the afternoon of the 11th and moved southeast into east central Kansas during the evening. Some of the storms became severe and produced numerous reports of large hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 11, 12:36 PM CST, 7 hours 59 minutes earlier.

Area forecast discussion, Jun 11, 12:36 PM CST, 7 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
136 PM CDT TUE JUN 11 2002

RAIN THREAT AND TEMPERATURES ARE THE MAIN CONCERNS.

ENVIRONMENT IS MOIST AND UNSTABLE SO POTENTIAL FOR LOCALLY HEAVY
RAINS STILL EXISTS.  WILL RETAIN THIS ASPECT IN NEW FORECAST
PACKAGE. CONVECTIVE THREAT CONTINUES WITH MOIST UNSTABLE AIR IN THE
AREA ALONG WITH SURFACE BOUNDARY TO ASSIST WITH FORCING THROUGH
WEDSNESDAY NIGHT.  SPC ALSO OUTLOOKS CWA FOR SLIGHT RISK SEVERE
WEATHER THROUGH WEDNESDAY NIGHT.

WILL GO DRY FROM THURSDAY ON EXCEPT HAVE INCERTED THUNDERSTORMS BACK
IN THE FORECAST FOR THE WEEKEND AS NORTHWEST FLOW EVENTS COULD
TRANSPIRE.

ON TEMPERATURES...HAVE GONE WITH A BLEND OF LATEST GUIDANCE WITH
CURRENT FORECAST TOPPED OFF WITH TREND TOWARD CONSISTENCY WITH
SURROUNDING OFFICES.

.TOP...NONE

LWS

In the hours before

Local storm report, Jun 11, 6:56 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
756 PM CDT TUE JUN 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    4 ESE JUNCTION CITY       KS    .75 INCH HAIL
06/11/02   GEARY                           PUBLIC REPORTED DIME
                                           SIZE HAIL
Local storm report, Jun 11, 7:34 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
834 PM CDT TUE JUN 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0812 PM    7 E ALTA VISTA            KS    .75 INCH HAIL
06/11/02   WABAUNSEE                       PUBLIC REPORTED DIME
                                           SIZE HAIL
Local storm report, Jun 11, 7:46 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
846 PM CDT TUE JUN 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    13 S ALMA                 KS    60 MPH TSTM GUST
06/11/02   WABAUNSEE                       TREE DOWN AND 60 MPH
                                           WINDS REPORTED BY LAW
                                           ENFORCEMENT
Local storm report, Jun 11, 8:29 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
929 PM CDT TUE JUN 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    5 N TOPEKA                KS    WIND DAMAGE
06/11/02   SHAWNEE                         TREE BLOWN DOWN

0925 PM    SCRANTON                  KS    60 MPH TSTM GUST
06/11/02   OSAGE
Local storm report, Jun 11, 8:33 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
933 PM CDT TUE JUN 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    2 W OVERBROOK             KS    60 MPH TSTM GUST
06/11/02   OSAGE
Special weather statement, Jun 11, 8:35 PM CST, 0 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-120300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
935 PM CDT TUE JUN 11 2002

THE FOLLOWING COUNTIES ARE NO LONGER IN TORNADO WATCH 412...

  REPUBLIC              WASHINGTON            NEMAHA
  MARSHALL              BROWN                 CLOUD
  JACKSON               CLAY                  RILEY
  POTTAWATOMIE          JEFFERSON             OTTAWA

SOME CITIES NO LONGER IN TORNADO WATCH 412...

  MANHATTAN             CLAY CENTER           CONCORDIA
  MARYSVILLE            HIAWATHA

SEVERE THUNDERSTORM WATCH 414 IS IN EFFECT UNTIL 2 AM FOR THE
FOLLOWING COUNTIES...

  GEARY                 SHAWNEE               WABAUNSEE
  DICKINSON             DOUGLAS               MORRIS
  OSAGE                 LYON                  FRANKLIN
  COFFEY                ANDERSON

SOME CITIES STILL IN TORNADO WATCH 414...

  EMPORIA               OTTAWA                ABILENE
  LAWRENCE              JUNCTION CITY         TOPEKA

The radar

The Topeka radar (KTWX), 74 km away, was scanning. The volume nearest the first event began at 02:36 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lyon

When
June 11, 8:35 PM CST
Where
Lyon County, 6 mi SW of Emporia
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.333, -96.267

Thunderstorm Wind, Franklin

When
June 11, 8:55 PM CST
Where
Franklin County, 7 mi W of Centropolis
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.717, -95.483

Thunderstorm Wind, Douglas

When
June 11, 8:57 PM CST
Where
Douglas County, 1 mi SE of Lawrence
Measured
57 kt (66 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.950, -95.217

Thunderstorm Wind, Coffey

When
June 11, 9:45 PM CST
Where
Coffey County, 2 mi SSE of Waverly
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.367, -95.583

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298400, 5298494, 5298495, 5298496.